• Bernoulli
  • Volume 16, Number 1 (2010), 258-273.

Viscosity solutions for systems of parabolic variational inequalities

Lucian Maticiuc, Etienne Pardoux, Aurel Răşcanu, and Adrian Zălinescu

Full-text: Open access


In this paper, we first define the notion of viscosity solution for the following system of partial differential equations involving a subdifferential operator: \[ \cases{ \dfrac{\partial u}{\partial t}(t,x )+\mathcal{L}_{t}u(t,x )+f (t,x,u (t,x )) \in\partial\varphi (u (t,x)), & $\quad t\in[ 0,T) ,x\in\mathbb{R}^{d},$\cr u( T,x ) =h(x), & $\quad x\in\mathbb{R}^{d},$ } \] where $\partial\varphi$ is the subdifferential operator of the proper convex lower semicontinuous function $\varphi:\mathbb{R}^{k}\rightarrow (-\infty,+\infty]$ and $\mathcal{L}_{t}$ is a second differential operator given by $\mathcal{L}_{t}v_{i}(x)=\frac{1}{2}\operatorname{Tr}% [\sigma(t,x)\sigma^{\ast}(t,x)\mathrm{D}^{2}v_{i}(x) ]+ \langle b(t,x),\nabla v_{i}(x) \rangle$, $i\in\overline{1,k}$.

We prove the uniqueness of the viscosity solution and then, via a stochastic approach, prove the existence of a viscosity solution $u: [ 0,T ] \times\mathbb{R}^{d}\rightarrow\mathbb{R}^{k}$ of the above parabolic variational inequality.

Article information

Bernoulli, Volume 16, Number 1 (2010), 258-273.

First available in Project Euclid: 12 February 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Feynman–Kac formula systems of variational inequalities viscosity solutions


Maticiuc, Lucian; Pardoux, Etienne; Răşcanu, Aurel; Zălinescu, Adrian. Viscosity solutions for systems of parabolic variational inequalities. Bernoulli 16 (2010), no. 1, 258--273. doi:10.3150/09-BEJ204.

Export citation


  • [1] Borwein, J. and Lewis, A. (2000). Convex Analysis and Nonlinear Optimization: Theory and Examples. New York: Springer-Verlag.
  • [2] Crandall, M.G., Ishii, H. and Lions, P.L. (1992). User’s guide to the viscosity solutions of second order partial differential equations. Bull. Amer. Math. Soc. 27 1–67.
  • [3] Crandall, M.G. and Lions, P.L. (1983). Viscosity solutions of Hamilton–Jacobi equations. Trans. Amer. Math. Soc. 277 1–42.
  • [4] Darling, R.W.R. and Pardoux, E. (1997). Backward SDE with random terminal time and applications to semilinear elliptic PDE. Ann. Probab. 25 1135–1159.
  • [5] El-Karoui, N., Kapoudjian, C., Pardoux, E., Peng, S. and Quenez, M.C. (1997). Reflected solutions of backward SDE’s and related obstacle problems for PDE’s. Ann. Probab. 25 702–737.
  • [6] Friedman, A. (1975). Stochastic Differential Equations and Applications I. New York: Academic Press.
  • [7] Hu, Y. (1993). Probabilistic interpretation for a system of quasilinear elliptic partial differential equations with Neumann boundary conditions. Stochastic Process. Appl. 48 107–121.
  • [8] Karatzas, I. and Shreve, S.E. (1988). Brownian Motion and Stochastic Calculus. New York: Springer-Verlag.
  • [9] Maticiuc, L., Răşcanu, A. and Zălinescu, A. (2008). Backward stochastic variational inequalities under weak assumptions on the data. Available at
  • [10] Pardoux, E. and Peng, S. (1992). Backward SDE’s and quasilinear parabolic PDE’s. In Stochastic PDE and Their Applications. LNCIS 176 200–217. Springer.
  • [11] Pardoux, E. and Răşcanu, A. (1998). Backward stochastic differential equations with subdifferential operator and related variational inequalities. Stochastic Process. Appl. 76 191–215.
  • [12] Pardoux, E. and Răşcanu, A. (1999). Backward stochastic variational inequalities. Stochastics 67 159–167.
  • [13] Pardoux, E. and Zhang, S. (1990). Generalized BSDE and nonlinear Neumann boundary value problems. Probab. Theory Related Fields 110 535–558.